Chemist & Druggist is part of the Informa Tech Division of Informa PLC


This site is operated by a business or businesses owned by Informa PLC and all copyright resides with them. Informa PLC’s registered office is 5 Howick Place, London SW1P 1WG. Registered in England and Wales. Number 8860726.


This copy is for your personal, non-commercial use. Please do not redistribute without permission. Printed by #UserName#, #Company_Name#


Printed By

UsernamePublicRestriction

Rise in use of illicit benzodiazepines, PHE warns pharmacies

Public Health England (PHE) has told pharmacies to “be alert” after evidence of hospitalisations, seizures and deaths linked to people taking illicit drugs sold as benzodiazepines.

Healthcare professionals who are in contact with people who use illegal drugs should “be alert to the increased possibility of overdose arising from illicit drugs sold as benzodiazepines, raise awareness and be able to recognise possible symptoms of overdose and respond appropriately”, PHE said in a central alerting system alert last week (July 24).

The alert, which was sent to community pharmacy teams, highlighted “significant evidence from toxicology results of illicit tablets being sold as diazepam, temazepam and alprazolam linked to recent hospitalisations and deaths”.

“This includes tablets known as and or marked with ‘DAN 5620’ (on one side) and ‘10’ (on the other), ‘T-20’, ‘TEM 20’, ‘Bensedin’ and ‘MSJ’ which may contain dangerously potent benzodiazepines or their analogues such as flubromazolam, flualprazolam and etizolam,” it explained.

Harm reduction advice

Most of these tablets are blue, although they also come in other colours and “may stain people’s mouths”, PHE said. 

They are often “available in blister packs or pharmacy tubs to make them appear to be genuine medicines”, with the packaging claiming that they feature a “certain dose of diazepam (often referred to as ‘Valium’) or alprazolam (often referred to as ‘Xanax’)”, the alert explained.

In reality, “they may not actually contain any of those substances at all”.

The illicit benzodiazepines can be particularly harmful when used in combination with alcohol and drugs with "a respiratory depressant effect, including gabapentinoids and opioids”, PHE said.

The alert advised people who come into contact with people who have taken the affected drugs to give “harm reduction advice and information”, including administering naloxone if you are competent and able to do so; calling for an ambulance; monitoring for signs of an overdose and giving first aid.

Have you had to treat patients for overdosing on illicit drugs?

Related Content

Pre-reg Trainee

Tonbridge, Kent

 Salary: £22,000

Apply Now
UsernamePublicRestriction

Register

CD006632

Ask The Analyst

Please Note: You can also Click below Link for Ask the Analyst
Ask The Analyst

Thank you for submitting your question. We will respond to you within 2 business days. my@email.address.

All fields are required.

Please make sure all fields are completed.

Please make sure you have filled out all fields

Please make sure you have filled out all fields

Please enter a valid e-mail address

Please enter a valid Phone Number

Ask your question to our analysts

Cancel